Alert archive / Virginia / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 237, NWS Blacksburg, VA

August 6, 20164 counties in Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Aug 6, 2016, 8:26 PM EDT for 4 counties in Virginia. It was in force for 64 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 6, 2016, 8:26 PM EDT (00:26 UTC)
Expired
Aug 6, 2016, 9:30 PM EDT
In force
64 min
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Bedford County, VA, Campbell County, VA, Franklin County, VA, Pittsylvania County, VA

The radar

The Roanoke radar (KFCX), 85 km from the middle of the area, began a volume at 00:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 6, 8:35 PM EDTTSTM WND DMG3 Ene Huddleston, VAMULTIPLE TREES WERE BLOWN DOWN ALONG BISHOP CREEK ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 9 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 0.4 hours before the alert went out and 24 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2016-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 349 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 2016-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
349 J/kg
Mixed-layer CIN
-23 J/kg
Mixed-layer LCL
1249 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
11 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted.

881 
WUUS51 KRNK 070026
SVRRNK
VAC019-031-067-143-070130-
/O.NEW.KRNK.SV.W.0237.160807T0026Z-160807T0130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
826 PM EDT SAT AUG 6 2016

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN PITTSYLVANIA COUNTY IN SOUTH CENTRAL VIRGINIA...
  EAST CENTRAL FRANKLIN COUNTY IN WEST CENTRAL VIRGINIA...
  SOUTHWESTERN CAMPBELL COUNTY IN CENTRAL VIRGINIA...
  SOUTH CENTRAL BEDFORD COUNTY IN SOUTH CENTRAL VIRGINIA...

* UNTIL 930 PM EDT

* AT 825 PM EDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM NEAR LEESVILLE TO NEAR HUDDLESTON TO NORTH SHORE...
  MOVING SOUTHEAST AT 25 MPH.

  HAZARD...60 MPH WIND GUSTS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  ALTAVISTA...
  HURT...
  CHATHAM...
  GRETNA...
  AND MT AIRY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR DAMAGING WINDS...AS WELL AS DEADLY CLOUD TO
GROUND LIGHTNING. FOR YOUR SAFETY...MOVE TO AN INTERIOR ROOM ON THE
LOWEST FLOOR OF A STURDY BUILDING. STAY AWAY FROM WINDOWS.

TORRENTIAL RAINFALL IS OCCURRING WITH THESE STORMS...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS REPORTS OF ANY WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.

&&

LAT...LON 3707 7909 3706 7909 3678 7916 3680 7963
      3712 7973 3716 7958 3721 7944 3708 7908
TIME...MOT...LOC 0025Z 300DEG 20KT 3716 7939 3710 7949 3708 7963 

HAIL...<.75IN
WIND...60MPH
 
$$

RAB
3 follow-up statements
371 
WWUS51 KRNK 070045
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
845 PM EDT SAT AUG 6 2016

VAC019-031-067-143-070130-
/O.CON.KRNK.SV.W.0237.000000T0000Z-160807T0130Z/
PITTSYLVANIA VA-FRANKLIN VA-CAMPBELL VA-BEDFORD VA-
845 PM EDT SAT AUG 6 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM EDT
FOR NORTHERN PITTSYLVANIA...EXTREME EAST CENTRAL
FRANKLIN...SOUTHWESTERN CAMPBELL AND SOUTH CENTRAL BEDFORD
COUNTIES...

AT 844 PM EDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM ALTAVISTA TO NEAR LEESVILLE TO NEAR PITTSVILLE...
MOVING SOUTHEAST AT 25 MPH.

HAZARD...60 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. 

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
ALTAVISTA...
HURT...
CHATHAM...
GRETNA...
AND MT AIRY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR DAMAGING WINDS...AS WELL AS DEADLY CLOUD TO
GROUND LIGHTNING. FOR YOUR SAFETY...MOVE TO AN INTERIOR ROOM ON THE
LOWEST FLOOR OF A STURDY BUILDING. STAY AWAY FROM WINDOWS.

TORRENTIAL RAINFALL IS OCCURRING WITH THESE STORMS...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS REPORTS OF ANY WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.

&&

LAT...LON 3707 7909 3706 7909 3678 7916 3680 7963
      3712 7966 3715 7952 3720 7941 3708 7908
TIME...MOT...LOC 0044Z 300DEG 20KT 3711 7929 3705 7939 3703 7953 

HAIL...<.75IN
WIND...60MPH
 
$$

RAB
482 
WWUS51 KRNK 070114
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
914 PM EDT SAT AUG 6 2016

VAC019-031-067-143-070130-
/O.CON.KRNK.SV.W.0237.000000T0000Z-160807T0130Z/
PITTSYLVANIA VA-FRANKLIN VA-CAMPBELL VA-BEDFORD VA-
914 PM EDT SAT AUG 6 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM EDT
FOR NORTHERN PITTSYLVANIA...EAST CENTRAL FRANKLIN...SOUTHWESTERN
CAMPBELL AND SOUTH CENTRAL BEDFORD COUNTIES...

AT 914 PM EDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM NEAR HODGES TO PITTSVILLE TO PENHOOK...MOVING
SOUTHEAST AT 10 MPH.

HAZARD...60 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. 

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
ALTAVISTA...
HURT...
CHATHAM...
GRETNA...
AND MT AIRY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR DAMAGING WINDS. FOR YOUR SAFETY...MOVE TO AN
INTERIOR ROOM ON THE LOWEST FLOOR OF A STURDY BUILDING. STAY AWAY
FROM WINDOWS.

TORRENTIAL RAINFALL IS OCCURRING WITH THESE STORMS...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS REPORTS OF ANY WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.

&&

LAT...LON 3707 7909 3706 7909 3678 7916 3680 7963
      3705 7965 3709 7950 3713 7922 3708 7908
TIME...MOT...LOC 0114Z 304DEG 10KT 3708 7921 3698 7948 3697 7965 

HAIL...<.75IN
WIND...60MPH
 
$$

RAB
539 
WWUS51 KRNK 070131
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
931 PM EDT SAT AUG 6 2016

VAC019-031-067-143-070140-
/O.EXP.KRNK.SV.W.0237.000000T0000Z-160807T0130Z/
PITTSYLVANIA VA-FRANKLIN VA-CAMPBELL VA-BEDFORD VA-
931 PM EDT SAT AUG 6 2016

...THE SEVERE THUNDERSTORM WARNING FOR 
NORTHERN PITTSYLVANIA...EAST CENTRAL FRANKLIN...SOUTHWESTERN CAMPBELL
AND SOUTH CENTRAL BEDFORD COUNTIES HAS EXPIRED...
            
THE STORMS WHICH PROMPTED THE WARNING HAVE WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN ALLOWED TO EXPIRE.  HOWEVER GUSTY
WINDS AND HEAVY RAIN ALONG WITH FREQUENT CLOUD-TO-GROUND LIGHTNING
WILL CONTINUE IN THE AREA FOR UP TO ANOTHER HOUR.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS REPORTS OF ANY WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.

LAT...LON 3707 7909 3706 7909 3678 7916 3680 7963
      3705 7965 3709 7950 3713 7922 3708 7908
TIME...MOT...LOC 0130Z 300DEG 20KT 3704 7911 3694 7938 3693 7955 

$$

RAB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 6, 7:48 PM EDT, 38 minutes earlier.

Area forecast discussion, Aug 6, 7:48 PM EDT, 38 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
748 PM EDT Sat Aug 6 2016

.SYNOPSIS...
A cold front extends from eastern Pennsylvania to central
Kentucky. This front will drift south tonight, stalling over, or
just to the south of the region on Sunday.

&&

.NEAR TERM /THROUGH SUNDAY/...
As of 400 PM EDT Saturday...

Summertime upper level ridge covers the southern one half of the
CONUS with a compact 500 mb trough near the Pacific NW coast and
broad cyclonic flow over the Great Lakes and into New England.
Weak surface cold front was stretched from New England, southwest
through the lower Ohio Valley along the southern periphery of the
faster westerly flow aloft associated with the broad cyclone to
the north. Little in the way of dynamic support was associated
with the weak front with the exception for the New England portion
of front where an embedded perturbation aloft will provide
enhanced lift. Southern part of the front has been relying mainly
on daytime heating and thermodynamic support to drive deep
convection closer to the frontal boundary.

For our forecast area, the surface front will be approaching from
the north, coverage of showers and thunderstorms increasing as the
evening progresses. MLCAPE close to 2000 j/kg and DCAPE values of
700 to 1000 will likely drive some strong thunderstorms through at
least sunset. Cloud layer mean wind forecast is from 300 deg at
15 to 20 mph...so the added DCAPE would likely result is some
respectable thunderstorm outflow surface gusts of double those
wind values. An isolated pulse severe storm can't be ruled out,
but with lack of upper level dynamic support, there does not
appear to be an organized threat.

Models gradually bring front through southern WV/VA during the
overnight...winds becoming northerly on the back side of the
front. Convergence along the front will likely result in lingering
convection across the southern forecast area through the overnight
but diminishing in intensity with time. Clouds will also linger,
temperatures remaining mild, although some infiltration of dryer
air north of Interstate 64 may allow for cooler readings farther
north.

On Sunday, the surface front is progged to stall, along or just
south of the VA/NC border. Some drier air will push into northern
portions of the forecast area, but will have trouble making
inroads into this subtropical airmass. Scattered showers and
thunderstorms will once again develop along the frontal zone Sunday
afternoon, although expectation is for the greatest coverage to be
across our southern CWA as opposed to the north. Temperatures
will be more subdued (highs 70s mountains to lower 80s piedmont)
per cloud cover which will likely be pretty extensive across the
southern Appalachians along the frontal zone.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY NIGHT/...
As of 330 PM EDT Saturday...

A shallow upper trof over the northeast US will give way to building
heights as a ridge amplifies over the eastern third of the country.
This will allow surface high pressure over the Great Lakes to more
eastward and briefly wedge down the east side of the Appalachians into
the first part of next week. This will also act to squeeze the
lingering frontal boundary over the region, and pieces of energy and
some moisture from a tropical circulation along the Gulf Coast become
entrained in the synoptic circulation over our region. This is trending
guidance in a wetter direction and will bring an enhanced chance for
showers/storms to our forecast for Sunday night through Monday, but
expect developing southeasterly flow to create some downsloping
conditions far west so will trim POPs accordingly. As the surface high
continues to slide eastward on Tuesday the flow will become more
southeasterly and should help confine the better for precipitation more
to the southern Blue Ridge. The airmass will remain very moist through
the period and there may be potential for some hydro issues due to
locally excessive rainfall mainly Sunday night into Monday. With
wedgelike conditions expect high temperatures to generally be well
below normal.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
As of 330 PM EDT Saturday...

A broad, flat upper level ridge will be in place through the middle of
next week with a surface Bermuda high established off the coast. This
will keep a southerly flow of warm and moisture air coming into the
region. Overall synoptic forcing is weak but diurnal heating in the
unstable warm and moist airmass will help showers/storms bubble up
especially from the Blue Ridge westward. By the end of the week a
shallow trof will be moving through the Great Lakes region as a weak
surface boundary pushes in our direction from the northwest. Energy and
some additional moisture from a remnant tropical circulation also looks
to get absorbed into the synoptic flow as it shifts to a more
southwesterly direction ahead of the trof. This will enhance our
precipitation chances and aerial coverage of showers/storms as we head
into the weekend. Expect seasonally warm temperatures through the
period.

&&

.AVIATION /00Z SUNDAY THROUGH THURSDAY/...
As of 740 PM EDT Saturday...

Surface front extends from New Jersey to southern Missouri.This
front will move into southern Virginia tonight then stall over
extreme northern North Carolina on Sunday. Thunderstorms will be
scattered along and just ahead of the front this evening. Wind
gusts of 30 to 40 knots are possible with any of the stronger
storms.

As surface and low level winds turn to the north then east behind
the front, ceilings will lower to IFR in the favored upslope areas
along the east slopes of the Blue Ridge overnight. Models bring
drier air into central Virginia behind the front on Sunday but low
confidence that this will advance as far south as KROA or KLYH.
Expect ceilings to lift back to VFR after sunrise on Sunday.

Proximity of the front will also determine precipitation
coverage...with greatest coverage of showers expected over the
Carolinas and southern Appalachians Sunday. KDAN is the most
likely TAF site to have showers Sunday afternoon.

Extended aviation discussion...

Sunday night through Tuesday easterly upslope flow deepens with
widespread rain, along with IFR ceilings and MVFR visibilities,
in the mountains and eastern foothills of the Appalachians.

An unsettled week is expected with southeast wind flow resulting
in low clouds and occasional showers through Thursday. MVFR cigs
will likely persist through Thursday with potential for IFR
conditions at night.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...PM
NEAR TERM...PM
SHORT TERM...MBS
LONG TERM...MBS
AVIATION...AMS/PM
Hazardous weather outlook, Aug 6, 4:07 AM EDT, 16 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
407 AM EDT SAT AUG 6 2016

NCZ001-002-018-VAZ007-009>020-022>024-035-WVZ042>044-507-508-070815-
ASHE-ALLEGHANY NC-WATAUGA-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-
MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-
BOTETOURT-ROCKBRIDGE-AMHERST-MERCER-SUMMERS-MONROE-
EASTERN GREENBRIER-WESTERN GREENBRIER-
407 AM EDT SAT AUG 6 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH
CAROLINA...CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL
VIRGINIA AND SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ003>006-019-020-VAZ032>034-043>047-058-059-070815-
SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-PATRICK-FRANKLIN-
BEDFORD-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-
CHARLOTTE-
407 AM EDT SAT AUG 6 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS THIS AFTERNOON AND EVENING WILL BRING TORRENTIAL
DOWNPOURS AND COULD LEAD TO LOCALIZED FLOODING. IN ADDITION...A
FEW STORMS COULD BECOME SEVERE WITH ISOLATED DAMAGING WINDS THE
MAIN THREAT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THERE IS A LOW PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 6, 5:34 PM EDT, 2 hours 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
534 PM EDT SAT AUG 6 2016

VAZ024-034-035-046-047-062230-
BUCKINGHAM-APPOMATTOX-ROCKBRIDGE-AMHERST-BEDFORD-
534 PM EDT SAT AUG 6 2016

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN
APPOMATTOX...AMHERST...WESTERN BUCKINGHAM...SOUTHERN ROCKBRIDGE AND
NORTHEASTERN BEDFORD COUNTIES THROUGH 630 PM EDT...

AT 532 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS WERE
LOCATED ALONG A LINE EXTENDING FROM 6 MILES EAST OF SCHUYLER TO NEAR
NATURAL BRIDGE. MOVEMENT WAS SOUTHEAST AT 30 MPH.

WINDS IN EXCESS OF 30 MPH ARE POSSIBLE WITH THESE STORMS. FREQUENT
LIGHTNING AND BRIEF VERY HEAVY RAINFALL CAN ALSO BE EXPECTED WITH
THESE THUNDERSTORMS.

LOCATIONS IMPACTED INCLUDE...
BUCKINGHAM...
BUENA VISTA...
AMHERST...
GLASGOW...
AND CLIFFORD.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3748 7946 3772 7968 3775 7907 3771 7906
      3770 7899 3768 7897 3755 7890 3754 7884
      3754 7882 3756 7881 3759 7883 3760 7881
      3763 7882 3763 7872 3770 7869 3768 7866
      3768 7864 3769 7864 3771 7865 3748 7848
TIME...MOT...LOC 2132Z 304DEG 25KT 3779 7858 3769 7959

RAB
Special weather statement, Aug 6, 6:07 PM EDT, 2 hours 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
607 PM EDT SAT AUG 6 2016

VAZ024-035-046-047-062300-
BUCKINGHAM-APPOMATTOX-ROCKBRIDGE-AMHERST-
607 PM EDT SAT AUG 6 2016

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN
APPOMATTOX...AMHERST...BUCKINGHAM...AND EASTERN ROCKBRIDGE COUNTIES
AS WELL AS THE CITY OF BUENA VISTA THROUGH 700 PM EDT...

AT 605 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS WERE
LOCATED ALONG A LINE EXTENDING FROM NEAR CENTENARY TO NEAR NEW
GLASGOW TO NEAR BUENA VISTA. MOVEMENT WAS SOUTHEAST AT 35 MPH.

WINDS IN EXCESS OF 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THESE
STORMS. FREQUENT CLOUD-TO-GROUND LIGHTNING AND VERY HEAVY RAINFALL
CAN BE EXPECTED WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
BUCKINGHAM...
BUENA VISTA...
AMHERST...
DILLWYN...
AND CLIFFORD.

TORRENTIAL RAINFALL IS OCCURRING WITH THESE STORMS...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3747 7839 3742 7907 3784 7946 3781 7914
      3778 7911 3779 7909 3772 7907 3770 7899
      3755 7890 3754 7884 3756 7881 3759 7883
      3760 7881 3763 7882 3764 7872 3770 7869
      3768 7864 3771 7865 3776 7861 3775 7853
TIME...MOT...LOC 2205Z 303DEG 30KT 3767 7859 3764 7892 3776 7937

RAB
Special weather statement, Aug 6, 7:12 PM EDT, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
712 PM EDT SAT AUG 6 2016

VAZ035-045>047-070015-
BUCKINGHAM-APPOMATTOX-AMHERST-CAMPBELL-
712 PM EDT SAT AUG 6 2016

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT
APPOMATTOX...SOUTHEASTERN AMHERST...SOUTHWESTERN BUCKINGHAM...AND
EASTERN CAMPBELL COUNTIES THROUGH 815 PM EDT...

AT 710 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS WERE
LOCATED ALONG A LINE EXTENDING FROM NEAR MADISON HEIGHTS TO SPOUT
SPRING TO NEAR HIXBURG. MOVEMENT WAS SOUTHEAST AT 40 MPH.

WINDS IN EXCESS OF 30 MPH ARE POSSIBLE WITH THESE STORMS. FREQUENT
CLOUD-TO-GROUND LIGHTNING AND VERY HEAVY RAINFALL CAN BE EXPECTED
WITH THESE THUNDERSTORMS.

LOCATIONS IMPACTED INCLUDE...
LYNCHBURG...
APPOMATTOX...
CONCORD...
RUSTBURG...
AND PAMPLIN CITY.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 3733 7848 3733 7852 3736 7856 3737 7858
      3740 7859 3734 7860 3732 7863 3725 7868
      3722 7873 3723 7878 3720 7880 3720 7882
      3708 7888 3717 7905 3755 7921 3749 7886
      3754 7865 3735 7845
TIME...MOT...LOC 2310Z 325DEG 37KT 3746 7913 3735 7889 3742 7865

RAB
Special weather statement, Aug 6, 7:17 PM EDT, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
717 PM EDT SAT AUG 6 2016

VAZ034-045-070000-
CAMPBELL-BEDFORD-
717 PM EDT SAT AUG 6 2016

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN CAMPBELL AND EAST
CENTRAL BEDFORD COUNTIES...

AT 716 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 7 MILES NORTHEAST
OF HUDDLESTON...MOVING SOUTHEAST AT 25 MPH.

WINDS IN EXCESS OF 30 MPH ARE POSSIBLE WITH THIS STORM. OCCASIONAL
CLOUD-TO-GROUND LIGHTNING AND BRIEF HEAVY RAINFALL CAN BE EXPECTED
WITH THIS THUNDERSTORM.

LOCATIONS IMPACTED INCLUDE...
ALTAVISTA...
EVINGTON...
AND HODGES.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3708 7915 3710 7921 3711 7920 3712 7921
      3711 7922 3712 7925 3713 7925 3713 7926
      3725 7955 3737 7946 3722 7907
TIME...MOT...LOC 2316Z 296DEG 20KT 3726 7942

RAB
Special weather statement, Aug 6, 8:03 PM EDT, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
803 PM EDT SAT AUG 6 2016

VAZ058-059-070100-
CHARLOTTE-HALIFAX-
803 PM EDT SAT AUG 6 2016

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CHARLOTTE AND
NORTHEASTERN HALIFAX COUNTIES...

AT 802 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS WERE
LOCATED ALONG A LINE EXTENDING FROM PHENIX TO NEAR CHARLOTTE COURT
HOUSE TO NEAR ABILENE. MOVEMENT WAS SOUTHEAST AT 15 MPH.

WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
KEYSVILLE...
CHARLOTTE COURT HOUSE...
PHENIX...
DRAKES BRANCH...
AND WYLLIESBURG.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 3689 7849 3682 7855 3682 7871 3711 7887
      3714 7885 3715 7866 3717 7863 3714 7859
      3715 7855 3713 7851 3711 7850 3709 7848
      3708 7844
TIME...MOT...LOC 0002Z 323DEG 15KT 3708 7878 3708 7862 3714 7850

RAB
Special weather statement, Aug 6, 8:21 PM EDT, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
821 PM EDT SAT AUG 6 2016

VAZ033-034-044-045-070115-
CAMPBELL-BEDFORD-PITTSYLVANIA-FRANKLIN-
821 PM EDT SAT AUG 6 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN
PITTSYLVANIA...EAST CENTRAL FRANKLIN...SOUTHWESTERN CAMPBELL AND
SOUTH CENTRAL BEDFORD COUNTIES...

AT 821 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER SMITH MOUNTAIN
LAKE STATE PARK...MOVING EAST AT 20 MPH.

WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
ALTAVISTA...
HURT...
GRETNA...
MT AIRY...
AND HUDDLESTON.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3704 7903 3704 7905 3706 7909 3679 7916
      3680 7917 3711 7974 3723 7952 3706 7902
TIME...MOT...LOC 0021Z 289DEG 17KT 3710 7956

RAB

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 6, 8:03 PM EDTSpecial Weather StatementRNKCharlotte57 min
Aug 6, 8:21 PM EDTSpecial Weather StatementRNKPittsylvania54 min
Aug 6, 8:32 PM EDTSpecial Weather StatementRNKCity of Martinsville43 min
Aug 6, 8:50 PM EDTSpecial Weather StatementRNKCharlotte, Halifax55 min
Aug 6, 9:05 PM EDTSpecial Weather StatementRNKHenry, City of Martinsville55 min
Aug 6, 9:39 PM EDTSpecial Weather StatementRNKHalifax, Pittsylvania, City of Danville66 min
Aug 6, 11:46 PM EDTSpecial Weather StatementRNKPittsylvania, City of Danville59 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.